Nebraska, 2025High Wind in Nebraska, March 4, 2025
March 4, 2025 · NWS CYS · 1 event in 1 county or zone
A major winter storm developed across the central Great Plains States March 3rd and 4th. Although the high plains of western Nebaska didn't see much snow, north winds of 50 MPH were recorded with some blowing snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm developed across the central Great Plains States March 3rd and 4th. Although the high plains of western Nebaska didn't see much snow, north winds of 50 MPH were recorded with some blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 4, 4:14 AM MST, 5 hours 14 minutes earlier. Its key messages:
- A winter system may bring mostly advisory conditions and high wind warnings to the region through Tuesday evening.
- A follow-up system will bring additional snow late Wednesday through early Friday with winds not quite as strong.
- A return to mild and dry conditions is expected to start next week.
Area forecast discussion, Mar 4, 4:14 AM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
414 AM MST Tue Mar 4 2025
.KEY MESSAGES...
- A winter system may bring mostly advisory conditions and high
wind warnings to the region through Tuesday evening.
- A follow-up system will bring additional snow late Wednesday
through early Friday with winds not quite as strong.
- A return to mild and dry conditions is expected to start next
week.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 340 AM MST Tue Mar 4 2025
The low continues to push east sending narrow bands of precipitation
east of I-25. Most of the Nebraska is fairly warm sitting around 35-
40 degrees at 3am. Because of the warmer temperatures and the
delayed shot of cold air almost all winter products may be pulled by
12z. Looking at Rap and GFS model soundings, our lapse rates aren't
really that favorable for anything substantial to form ranging from
7.5 in the morning to 6.4 in the afternoon. Most model guidance both
Hi-res and global retain a small band of Fgen to form over the
southern portion of the Nebraska panhandle. Radar mosaic shows a
slightly stronger band of reflectivity that may hit Sidney, NE.
Since I-80 is the area of main concern, it will be better to wait
and see if that band makes it to the the Alliance and Sidney before
pulling products. By 12z sounding start to show us drying out in the
low levels as the dewpoint depression starts to increase. By the
afternoon on Tuesday there is a sizable layer of dry air to
emulate an inverted V sounding. Winds look to continue through the
evening Tuesday as the 60 knot jet peels off east. Most of the area
east of I-25 remain under some subsidence which will continue to
help push those faster winds down before diurnal mixing takes over
in the morning in the pan handle. Looking at estimated snow totals
for our Snotel sites almost every site besides Med Bow haven't hit
advisory criteria and average between 1 to 2 inches of snowfall so
far. I'm on the fence about downgrading the winter storm warnings
for the mountains as well. While the isentropic lift is expected to
remain strong through the afternoon today along with our gusty winds
its hard to say if warning criteria wont be met in the Snowy range
with the Northern flow being favorable for upslope. The Sierra Madre
range will like be reduced to an advisory since the Northern flow is
not as favorable for upslope.
Tuesday evening an area of high pressure briefly moves over us to
give us a small break before the next system moves into the
region.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 340 AM MST Tue Mar 4 2025
The primary forecast concern in the long term is a winter storm that
is slated to affect the region Thursday into Friday. After a
progressive upper ridge that passes through the Rockies on
Wednesday, a deep trough digs into the Western US. A closed low
arrives onshore and pushes into Wyoming before getting absorbed into
the main flow. Meanwhile, a deeper low spins up near the Four
Corners amidst the increasingly amplified trough. Toward the
surface, a couple lows cross the Rockies and then a lee side system
develops over the central Plains. The result will be widespread, and
likely accumulating, snow for eastern Wyo and western Neb. In the
wake of this next storm system, a broad upper ridge builds over the
Intermountain West, signaling a warmup and drier conditions once
again for the weekend into early next week.
Thursday and Friday... The core of the upper low arrives in
southwest Wyo around midday Thursday, with a strong signal of mid-
level fgen evident over southeast Wyo and western Neb. The strong
lift and forcing at H5-7 coincides with the exit region of an
incoming branch of the H3 jet. A streak rounding the base of the
trough near the Four Corners may surpass 130kts. Low level flow is
rather strong with this setup as well, as shown by H85 speeds 30+
kts off the Gulf. The southerly flow is nearly uninhibited and pulls
moisture up the High Plains, before turning easterly in the Platte
River Valley and gaining an upslope component. Moisture is rather
impressive in the mid levels as well, showcased by H5 humidity and
integrated water vapor transport values reaching the 99%ile of
climo over the central Rockies per NAEFS ensembles. Given the broad
scope of decent forcing and increased moisture, expect precip
development late Wed night or early Thu and a rapid uptick during
the day. Precip wanes early or midday Friday with the absorption of
the upper low and eastward progression of the primary trough.
Remnant "mild" air and questionable thermal profiles at the onset of
the precip may result in wintry mix. However, cool air advection
sets in later Thursday with H7 temps falling below -10C and H85
temps below 0C. SLR's also increase throughout the event, ultimately
reaching seasonably high values of 13-15:1 by Friday morning. The
setup looks prime for accumulating snow, especially west of I-25,
per ECM climo ensembles. EFI values surpass 0.9/1 and SoT values
reach +2 over central Wyo, which correspond to higher confidence of
anomalous (and potentially significant) snowfall. Accordingly, WPC
guidance suggests 70%+ chance of 4"+ snow near and north of Hwy 20
and 40%+ chance basically north of I-80. If trends continue, winter
headlines will be needed for the majority of the CWA.
Saturday and Sunday... A large upper ridge builds over the Western
US, transitioning flow from northwest to southwest for Wyo.
Meanwhile, a somewhat stronger surface high settles over the
central/northern Rockies. Downslope low level flow combined with a
warm air advection scheme should push temperatures back above
normals, especially Sunday when 50s return to the panhandle. Despite
the mild and fair conditions, the signal for strong winds appears to
be perking up. The CRG-CPR H85-7 height gradients approach 50m over
the weekend, when usually 60m corresponds to high wind events.
Monday and beyond... The ridge axis bisects the forecast area on
Monday, while a prominent H85 thermal ridge noses up the High
Plains. Guidance suggests 60s for highs in the panhandle and
mid/upper 50s for eastern Wyo plains, although the upper end of the
NBM envelope shows mid 60s as far west as the Laramie Range. Precip
chances increase again toward Tuesday as the upper ridge breaks down
and a potentially deep surface low cuts across the northern
Plains.&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1036 PM MST Mon Mar 3 2025
Deteriorating aviation conditions are expected through the
overnight. Currently, scattered rain showers are ongoing east of the
Laramie Range. Rain will gradually transition to snow late
tonight at western Nebraska terminals. With the transition, CIGs
will gradually drop below VFR and visibility will also degrade
below VFR. Wind has also begun to pick up in the last few hours.
Terminals east of the Laramie Range can expect to see gusts
over 40 kts late tonight and into tomorrow. Strong winds could
lead to areas of reduced visibility due to blowing and drifting
snow.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 414 AM MST Tue Mar 4 2025
A powerful winter storm crossing the Great Plains will continue
to result in aviation weather hazards for eastern Wyoming and
western Nebraska terminals. Widespread low clouds with scattered
rain or snow showers is resulting in MVFR to IFR conditions. Any
precipitation should wane by midday. Meanwhile north/northwest
winds will keep strengthening through midday before gradually
waning this evening. Gusts will exceed 45 kts at times for KCYS-
KDGW and points east. Ceilings lift this evening with most Wyo
terminals winds falling to or below 12 kts.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ106>108-
116>119.
Winter Weather Advisory until 11 AM MST this morning for
WYZ103.
Winter Weather Advisory until 5 AM MST early this morning for
WYZ106-110-115>119.
Winter Storm Warning until 11 PM MST this evening for WYZ112-
114.
NE...Winter Weather Advisory until 5 PM MST this afternoon for
NEZ002-003-021.
High Wind Warning until 5 PM MST this afternoon for NEZ002-003-
019-021-095-096.
Winter Weather Advisory until 11 AM MST this morning for
NEZ019-095-096.
Blizzard Warning until 5 PM MST this afternoon for NEZ020-054-
055.
&&
SHORT TERM...MM
LONG TERM...DS
AVIATION...DSHazardous weather outlook, Mar 4, 3:11 AM MST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
311 AM MST Tue Mar 4 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-051015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
311 AM MST Tue Mar 4 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A powerful winter storm crossing the Great Plains will continue to
provide strong winds to the area today. The highest gusts up to 60
mph are possible along and east of the Laramie Range and into the
Nebraska panhandle. Any additional snow today should be confined
to the mountain ranges and portions of the panhandle. Where the
snow does fall, expect rapid changes in conditions, including
snow-covered roadways and significantly reduced visibility.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Another storm system is slated to cross the Rockies Thursday and
Friday. Potential is increasing for widespread accumulating snow
for eastern Wyoming and the Nebraska panhandle, especially for
areas near and north of Highway 20 and the mountain ranges. Some
gusty winds could result in areas of blowing snow, primarily west
of I-25.
.Spotter information statement...
Please report snow measurements and significant winter impacts to
NWS Cheyenne.
High Wind, Dawes
- When
- March 4, 9:28 AM MST
- Where
- Dawes forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Wind gusts of 54 to 58 MPH were recorded and observed in and around Chadron Nebraska.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Mississippi, March 4, 20252 deaths · $309,000 · 78 kt wind · 42 events
- High Wind and Winter Weather in Nebraska, March 4 to 5, 20252 deaths · 61 kt wind · 33 events
- Tornadoes and Flood in Texas, March 4, 20254 injured · $15 million · EF1 · 126 events
- Tornadoes and Damaging Winds in Texas, March 4, 20253 injured · $1.1 million · EF1 · 28 events
- Tornadoes in Mississippi, March 4, 20254 injured · EF2 · 2 events
- Tornadoes and Flash Flooding in Louisiana, March 4, 2025$485,000 · EF1 · 25 events
- High Wind and Strong Wind in Tennessee, March 4 to 5, 2025$1.2 million · 57 kt wind · 23 events
- Damaging Winds in Georgia, March 4 to 5, 2025$98,000 · 59 kt wind · 71 events
- Tornadoes and Damaging Winds in Louisiana, March 4, 2025$464,000 · EF1 · 12 events
- High Wind in Kansas, March 4, 2025$507,000 · 73 kt wind · 33 events
- Tornadoes and Damaging Winds in Oklahoma, March 4, 2025$329,000 · EF1 · 14 events
- Blizzard and High Wind in Iowa, March 4 to 5, 202555 kt wind · 94 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230897.